There are a couple things to keep in mind when starting a multivitamin or prenatal regimen. If you are experiencing nausea after taking your supplements, keep reading. In this article, we’ll break down why you might be feeling that way and how to avoid it in the future.

Why do I feel nauseous after taking my vitamins?

The likely culprits of your nausea are your fat soluble vitamins. These are typically broken down in the stomach which can cause more nausea than other supplements. The most common offenders are iron and B complex vitamins. Others could include vitamin E or vitamin D, although this is rare. If you are pregnant or trying to get pregnant, increasing your iron intake is key for fertility and pregnancy (more on that topic here). If you have added iron into your routine as part of your prenatal regimen, you might be feeling a little more acute nausea, or feeling sick right after taking your vitamins.

How do I fix it?

While their side effects are annoying, iron and vitamin B are important supplements to include in your regimen, especially if you are trying to get pregnant. There are a couple tactics you can use to avoid the nausea associated with these types of vitamins. 

1. Never take your vitamins on an empty stomach. 

In fact, we recommend taking them about 30 minutes after you eat. A common mistake is taking your vitamins first thing in the morning before breakfast. Without anything in your stomach, your stomach acid will interact with the vitamins in a way that can cause acid reflux or nausea. Making sure you have something in your stomach is key to avoiding this annoying side effect. 

2. Take your vitamins with a full glass of water. 

This will help your vitamins go down easier and prevent you from feeling heartburn. You can also take them with a glass of juice, or a smoothie, whatever liquid you prefer. However, avoid coffee. If you are taking your vitamins on an empty stomach with nothing but a sip of coffee, the acidity in the coffee will combine with your stomach acid as it tries to break down your supplements which will make your nausea worse.  

3. Take your vitamins at bedtime. 

If you are struggling with nausea, we recommend taking your vitamins right before you go to sleep. When you are sleeping, you are much less likely to experience nausea in the way that you might during the day. 

4. Make sure you are taking the right form of iron. 

The two forms of iron that you want to look for in a prenatal or multivitamin are iron as ferrous fumarate or as ferrous bisglycinate chelate. Both forms will help reduce nausea any adverse reaction you may be having to the iron in your vitamin regimen.  

5. Avoid gummy and coated vitamins. 

While they may look tempting, gummy vitamins do not allow your body to absorb the nutrients it needs. You are essentially eating an expensive piece of candy. Similarly, coated or long-acting supplements are actually ineffective because iron needs to be broken down in the stomach, so anything that is going to bypass the stomach and be broken down in your large intestine will not give your body what it needs.

 

If you adopt these tips and tricks, your symptoms of nausea should subside in the first few weeks after starting your supplement regimen. However, if your nausea continues to persist for weeks or months after you try these tricks, you should talk to a nurse here at Binto or your healthcare provider. We will happily help you figure out what might be the root cause of your continued nausea and work with you to develop a supplement plan with everything you need and nothing you don’t.

 

5/5 (2)

Please rate this